Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 255, NWS North Platte, NE

August 6, 2018Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 6, 2018, 7:47 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 7:47 PM MDT (01:47 UTC)
Expired
Aug 6, 2018, 8:30 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
2.5 in
Wind
50.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 8:05 PM MDTHAIL 310 Se Grant, NE
Aug 6, 8:06 PM MDTHAIL 19 S Madrid, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted.

021 
WUUS53 KLBF 070147
SVRLBF
NEC029-135-070230-
/O.NEW.KLBF.SV.W.0255.180807T0147Z-180807T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
747 PM MDT MON AUG 6 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Perkins County in southwestern Nebraska...
  Northeastern Chase County in southwestern Nebraska...

* Until 830 PM MDT.

* At 746 PM MDT, a severe thunderstorm was located near Grant, moving
  southeast at 35 mph.

  HAZARD...Tennis ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Imperial, Grant and Madrid. 

This includes Highway 61 between mile markers 41 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

&&

LAT...LON 4086 10179 4091 10158 4069 10134 4055 10135
      4049 10162
TIME...MOT...LOC 0146Z 317DEG 31KT 4083 10164 

HAIL...2.50IN
WIND...<50MPH
 
$$

Roberg
5 follow-up statements
729 
WWUS53 KLBF 070148
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
748 PM MDT MON AUG 6 2018

NEC029-135-070230-
/O.CON.KLBF.SV.W.0255.000000T0000Z-180807T0230Z/
Perkins NE-Chase NE-
748 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTH CENTRAL PERKINS AND NORTHEASTERN CHASE COUNTIES...

At 748 PM MDT, a severe thunderstorm was located near Madrid, or near
Grant, moving southeast at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Imperial, Grant and Madrid. 

This includes Highway 61 between mile markers 41 and 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4086 10179 4091 10158 4069 10134 4055 10135
      4049 10162
TIME...MOT...LOC 0148Z 317DEG 31KT 4082 10163 

HAIL...2.50IN
WIND...60MPH
 
$$

Roberg
858 
WWUS53 KLBF 070200
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
800 PM MDT MON AUG 6 2018

NEC029-135-070230-
/O.CON.KLBF.SV.W.0255.000000T0000Z-180807T0230Z/
Perkins NE-Chase NE-
800 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTH CENTRAL PERKINS AND NORTHEASTERN CHASE COUNTIES...

At 800 PM MDT, a severe thunderstorm was located 8 miles southwest of
Madrid, or 8 miles southeast of Grant, moving southeast at 30 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Imperial.

This includes Highway 61 between mile markers 41 and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4078 10175 4080 10146 4069 10134 4055 10135
      4049 10162
TIME...MOT...LOC 0200Z 334DEG 25KT 4074 10162 

HAIL...2.50IN
WIND...60MPH
 
$$

Roberg
434 
WWUS53 KLBF 070215
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
815 PM MDT MON AUG 6 2018

NEC029-135-070230-
/O.CON.KLBF.SV.W.0255.000000T0000Z-180807T0230Z/
Perkins NE-Chase NE-
815 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTH CENTRAL PERKINS AND NORTHEASTERN CHASE COUNTIES...

At 815 PM MDT, a severe thunderstorm was located 11 miles north of
Imperial, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Perkins and northeastern Chase Counties.

This includes Highway 61 between mile markers 48 and 57.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4073 10170 4080 10146 4069 10134 4055 10135
      4051 10156
TIME...MOT...LOC 0215Z 319DEG 22KT 4068 10155 

HAIL...1.50IN
WIND...60MPH
 
$$

Roberg
430 
WWUS53 KLBF 070220
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
820 PM MDT MON AUG 6 2018

NEC135-070229-
/O.CAN.KLBF.SV.W.0255.000000T0000Z-180807T0230Z/
Perkins NE-
820 PM MDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PERKINS COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4070 10168 4070 10138 4069 10134 4055 10135
      4051 10156
TIME...MOT...LOC 0219Z 318DEG 21KT 4066 10154 

$$

NEC029-070230-
/O.CON.KLBF.SV.W.0255.000000T0000Z-180807T0230Z/
Chase NE-
820 PM MDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR NORTHEASTERN CHASE COUNTY...

At 819 PM MDT, a severe thunderstorm was located 11 miles northeast
of Imperial, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Chase County.

This includes Highway 61 between mile markers 48 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4070 10168 4070 10138 4069 10134 4055 10135
      4051 10156
TIME...MOT...LOC 0219Z 318DEG 21KT 4066 10154 

HAIL...1.00IN
WIND...60MPH
 
$$

Roberg
119 
WWUS53 KLBF 070227
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
827 PM MDT MON AUG 6 2018

NEC029-070237-
/O.EXP.KLBF.SV.W.0255.000000T0000Z-180807T0230Z/
Chase NE-
827 PM MDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY WILL
EXPIRE AT 830 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and breif heavy rain are still possible with this thunderstorm.

LAT...LON 4070 10168 4070 10138 4069 10134 4055 10135
      4051 10156
TIME...MOT...LOC 0227Z 317DEG 31KT 4062 10149 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:40 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 6, 6:40 PM MDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
740 PM CDT Mon Aug 6 2018

.SYNOPSIS...
Issued at 314 PM CDT Mon Aug 6 2018

H5 analysis from this morning had a tandem of highs
located across the southern third of the CONUS. The first was over
eastern Arizona and a second over southern Alabama. Further north,
low amplitude flow extended from California, east into Ohio valley
and Mid Atlantic. Across the northern tier of the CONUS, low
amplitude ridging was present across the Pacific NW. East of this
feature, a low amplitude trough of low pressure was present across
the northern plains into the northern Great Lakes. Within this
trough, several weak disturbances were noted with shortwaves present
across sern Montana, eastern North Dakota, southern Iowa and central
Wisconsin. At the surface: Low pressure was present across western
Kansas with a stationary front extending to the east northeast into
northwestern Missouri. West of the low the the front extended into
southeastern and central Colorado. Across western and north central
Nebraska, light easterly and northeasterly winds were present and
led to low cloudiness across portions of west central and
southwestern Nebraska earlier today. The bulk of this has burnt off
by mid afternoon. Mid level convective cloudiness has developed with
showers and embedded thunderstorms present across northern Nebraska,
as well as central and south central Nebraska. Readings as of 3 PM
CDT, ranged from 67 in Gordon with rain, to 80 at North Platte and
O'Neill.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 314 PM CDT Mon Aug 6 2018

Tonight and Tuesday...Thunderstorm and rain chances are
the main forecast challenges in the short term. For tonight: The
shortwave, currently over sern Montana, will approach the Central
plains early this evening. Two areas of thunderstorms are expected
to initiate in advance of this feature, the first over Kansas into
south central and southeastern Nebraska INVOF the stationary front.
The second favored area is over northern Nebraska which is INVOF of
the shortwave trough. This scenario is supported by the latest NAM12
and GFS solutions and to a lesser degree by the latest ECMWF
solution. The WARW seems to be the outlier this morning, forcing a
broad swath of precipitation across the forecast area tonight.
Looking at the other HREF members, they are similar to the
NAM12/GFS camp, favoring precipitation across the northern forecast
area and in the far southeastern forecast area. That being said,
decided to focus the highest pops across north central Nebraska and
sern portions of the forecast area. As for the severe threat, deep
layer shear is strong tonight, generally greater than 50 KTS and
with limited cape in place, it may be hard for updrafts to overcome
the strong shear tonight. For that reason, and the fact that CAPE is
limited, tonight, not overly concerned about severe storms tonight.
With steep mid level lapse rates in place, any strong storms may
produce some hail up to dime or nickle size.

.LONG TERM...(Tuesday night through Monday)
Issued at 314 PM CDT Mon Aug 6 2018

Tuesday night through Thursday...Another round of
convection will develop Tuesday afternoon along the front ranges of
southeastern Wyoming and Colorado. Northwesterly H5 flow aloft will
carry this activity generally southwest of the forecast area. Some
of this has the potential to clip the swrn forecast area Tuesday
evening and have included it in the latest forecast package. On
Wednesday into Wednesday night, high pressure aloft will build north
from the swrn CONUS into the intermountain west. The result will be
north northwesterly steering winds Wednesday night into Thursday.
There will be one last small chance for pcpn Wednesday evening as a
weak disturbance tracks through central Nebraska. This was not
captured by the superblend and after collaboration with GID and GLD,
went ahead and added pops to the fcst.

Thursday night through Monday...High pressure across the
intermountain west, will build east from the intermountain west onto
the central and northern plains by the end of the week. This will
result in warm temperatures and dry conditions in a subsidence rich
environment. This is expected to persist through the weekend with
the next outside chance for pcpn next Monday night as the ridge
breaks down and a broad trough of low pressure traverses the
northern plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 740 PM CDT Mon Aug 6 2018

An intense thunderstorm with large hail west of KOGA, as
scattered showers and a few thunderstorms continued from near KTIF
toward KONL. The thunderstorm activity will end overnight with
clearing skies. Scattered high clouds Tuesday along with light amd
variable winds.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Roberg
Hazardous weather outlook, Aug 6, 3:22 PM MDT, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
422 PM CDT Mon Aug 6 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-072130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
422 PM CDT Mon Aug 6 2018 /322 PM MDT Mon Aug 6 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Showers and thunderstorms are possible this evening. Some storms
in the west and southwest could be stronger with wind gusts
around 50 mph. Any storms could produce brief heavy downpours and
occasional lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorms are possible Tuesday night and Wednesday night
across far southwestern into portions of central Nebraska. At
this time, no severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Aug 6, 7:12 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             4 NNW BRULE             41.15N 101.93W
08/06/2018  E1.75 INCH       KEITH              NE   PUBLIC

            HAIL RANGED FROM MARBLES TO GOLF BALLS.

&&

JURGENSEN
Special weather statement, Aug 6, 7:18 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service North Platte NE
818 PM CDT MON AUG 6 2018

NEZ006-007-010-070200-
Holt NE-Keya Paha NE-Boyd NE-
818 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOLT...NORTHEASTERN
KEYA PAHA AND NORTHWESTERN BOYD COUNTIES UNTIL 900 PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Naper, or 23 miles northeast of Springview, moving east
at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Naper, Dustin, Mills and Brocksburg.

This includes Highway 12 between mile markers 67 and 99, and near
mile marker 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4278 9898 4290 9949 4300 9942 4300 9895
TIME...MOT...LOC 0117Z 286DEG 19KT 4297 9933

Snively
Local storm report, Aug 6, 7:26 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             OSHKOSH                 41.41N 102.34W
08/06/2018  M1.75 INCH       GARDEN             NE   TRAINED SPOTTER

            LOTS OF HAIL DAMAGE IN TOWN. TIME ESTIMATED BY RADAR

&&

SNIVELY
Local storm report, Aug 6, 7:39 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             BRULE                   41.10N 101.89W
08/06/2018  M1.00 INCH       KEITH              NE   PUBLIC

            HAIL UP TO QUARTER SIZE IN TOWN. PICTURE VIA SOCIAL MEDIA

&&

SNIVELY
Local storm report, Aug 6, 7:41 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             10 SSW OGALLALA         40.99N 101.79W
08/06/2018  E1.75 INCH       PERKINS            NE   PUBLIC

&&

JURGENSEN
Local storm report, Aug 6, 7:46 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
846 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             N GRANT                 40.85N 101.73W
08/06/2018  M2.50 INCH       PERKINS            NE   FIRE DEPT/RESCUE

            MEASURED 3 INCH HAIL ON NORTH SIDE OF GRANT.

&&

JURGENSEN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:20 PM MDTSevere Thunderstorm WarningLBFSheridan40 min
Aug 6, 6:31 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith44 min
Aug 6, 7:06 PM MDTSpecial Weather StatementLBFKeya Paha39 min
Aug 6, 7:08 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins52 min
Aug 6, 7:59 PM MDTSpecial Weather StatementLBFBoyd46 min
Aug 7, 5:06 PM MDTSpecial Weather StatementLBFBlaine, Logan, Thomas39 min
Aug 7, 5:22 PM MDTSevere Thunderstorm WarningLBFLogan, McPherson, Thomas38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.